Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

June 1, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 1, 2015, 5:35 PM MDT for Box Elder County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 5:35 PM MDT (23:35 UTC)
Expired
Jun 1, 2015, 6:15 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 129 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS55 KSLC 012336
SVRSLC
UTC003-020015-
/O.NEW.KSLC.SV.W.0024.150601T2335Z-150602T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 615 PM MDT

* AT 535 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 30 MILES NORTH OF MONTELLO...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ETNA...GROUSE CREEK...YOST AND LYNN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 4199 11347 4154 11399 4165 11404 4199 11404
TIME...MOT...LOC 2335Z 211DEG 30KT 4169 11401 

$$

LC
2 follow-up statements
983 
WWUS55 KSLC 012357
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 PM MDT MON JUN 1 2015

UTC003-020015-
/O.CON.KSLC.SV.W.0024.000000T0000Z-150602T0015Z/
BOX ELDER UT-
556 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...

AT 556 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF ALMO...OR 41 MILES
EAST OF JACKPOT...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
ETNA...GROUSE CREEK...YOST AND LYNN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 4165 11386 4167 11404 4199 11404 4199 11347
TIME...MOT...LOC 2356Z 211DEG 30KT 4184 11389 

$$

LC
140 
WWUS55 KSLC 020012
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT MON JUN 1 2015

UTC003-020020-
/O.EXP.KSLC.SV.W.0024.000000T0000Z-150602T0015Z/
BOX ELDER UT-
610 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX ELDER COUNTY
WILL EXPIRE AT 615 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4165 11386 4167 11404 4199 11404 4199 11347
TIME...MOT...LOC 0006Z 211DEG 30KT 4184 11389 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:23 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 3:23 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 PM MDT MON JUN 1 2015

.SYNOPSIS...A WARM SOUTHWEST FLOW WILL REMAIN OVER THE AREA TODAY.
A WEAK COLD FRONT WILL CROSS NORTHERN UTAH TONIGHT. ANOTHER WEAK
PACIFIC STORM SYSTEM WILL CLIP NORTHERN UTAH MIDWEEK.

&&

.DISCUSSION...AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST
UTAH THIS AFTERNOON AS EXPECTED. MUCH OF THE SEVERE ACTIVITY IS
NORTH OF THE AREA IN SOUTHERN IDAHO. STILL MAY SEE AN ISOLATED
THUNDERSTORM BUT DO NOT EXPECT ANYTHING WIDESPREAD. ANOTHER AREA
OF SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT MAINLY
OVER THE UINTA MOUNTAINS. EXPECT THE PROGRESSION OF THE FRONT
ACROSS NORTHERN UTAH WITH STORMS DEVELOPING BEHIND IT. AREA
REMAINS UNDER SOUTHWEST FLOW TUESDAY BUT WITH LESS FORCING DO NOT
EXPECT MUCH ACTIVITY OUTSIDE OF AN ISOLATED CHANCE OVER THE
MOUNTAINS OF NORTHERN UTAH. TEMPERATURES WILL ALSO BE COOLER ON
TUESDAY BEHIND THE FRONT. WEDNESDAY WILL BE A BIT MORE ACTIVE
ACROSS THE NORTHERN PORTIONS WITH ANOTHER DISTURBANCE MOVING
THROUGH. THURSDAY WILL AGAIN BE IN BETWEEN SYSTEMS WILL LITTLE TO
NOT THUNDERSTORM ACTIVITY EXPECTED.

THE BIGGEST QUESTION IN THE FORECAST STARTS FRIDAY AND CONTINUES
THROUGH THE WEEKEND. A LOW PRESSURE SYSTEM WILL DROP SOUTH ALONG
THE CALIFORNIA COAST AND MOVES VERY LITTLE THROUGH THE WEEKEND.
THE GFS TAPS INTO SOME TROPICAL MOISTURE AND BRINGS A FAIRLY WET
WEEKEND TO MUCH OF THE STATE. THE ECMWF HOWEVER IS NOT NEARLY
AGGRESSIVE AS IT DOES NOT TAP MUCH MOISTURE AT ALL. THE GFS ALSO
GRABS HOLD OF ANOTHER TROPICAL SYSTEM EARLY NEXT WEEKEND AND COULD
BRING SOME HEAVY RAIN TO SOUTHERN UTAH. THERE IS DEFINITELY A LOT
OF UNCERTAINTY WITH THIS RIGHT NOW BUT IT BEARS WATCHING IF WE CAN
GET SOME TROPICAL MOISTURE INTO THE STATE.

&&

.AVIATION...A COLD FRONT IS EXPECTED TO SWITCH WINDS AT THE SLC
TERMINAL TO THE WEST-NORTHWEST TODAY...WITH A MOST LIKELY TIMING OF
00Z TO 02Z. THERE IS A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM
IMPACTING THE TERMINAL AFTER 22Z...BUT THE BEST STORMS WILL LIKELY
REMAIN WELL NORTH AND WEST OF THE AREA. AFTER THE COLD FRONTAL
PASSAGE...SOUTHERLIES ARE EXPECTED TO RETURN AROUND 04-06Z...BUT
THERE IS A SLIGHT CHANCE THAT SOUTHERLIES RETURN AS EARLY AS 03Z.

&&

.FIRE WEATHER...GUSTY SOUTHERLY WINDS HAVE BEEN OBSERVED OVER MUCH
OF THE DISTRICT TODAY AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH
NORTHERN UTAH THIS EVENING. BEHIND THE FRONT...NORTHERN UTAH
TEMPERATURES WILL COOL TO NEAR SEASONAL NORMALS WITH SOME MOISTURE
MOVING IN WHILE CENTRAL AND SOUTHERLY UTAH WILL REMAIN UNSEASONABLY
WARM AND QUITE DRY. WINDS WILL REMAIN GUSTY INTO TUESDAY ACROSS MUCH
OF UTAH BEFORE BECOMING LIGHTER WEDNESDAY. A STORM SYSTEM DROPPING
INTO CALIFORNIA ON THURSDAY WILL BRING MOISTURE BACK INTO THE
DISTRICT FRIDAY THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SOLUM
AVIATION...SCHOENING
FIRE WEATHER...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

In the hours before

Local storm report, Jun 1, 4:53 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     8 E WENDOVER            40.74N 113.87W
06/01/2015  M60.00 MPH       TOOELE             UT   MESONET

            SLDURO MESONET SITE

0300 PM     TSTM WND GST     25 NE IBAPAH            40.29N 113.64W
06/01/2015  M66.00 MPH       TOOELE             UT   MESONET

            WEST SALT FLATS

0355 PM     TSTM WND GST     30 E WENDOVER           40.74N 113.45W
06/01/2015  M66.00 MPH       TOOELE             UT   MESONET

            DUGWAY-INTERSTATE 80

0430 PM     TSTM WND GST     7 E HOWELL              41.77N 112.31W
06/01/2015  M62.00 MPH       BOX ELDER          UT   MESONET

            I-84 AT WHITES VALLEY

&&

LC
Special weather statement, Jun 1, 5:13 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 PM MDT MON JUN 1 2015

UTZ001-002-006-007-020000-
WASATCH MOUNTAIN VALLEYS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS I-80 NORTH UT-CACHE VALLEY/UTAH PORTION UT-
513 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER...CACHE
AND NORTHEASTERN WEBER COUNTIES UNTIL 600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PETER...OR 8 MILES WEST OF LOGAN...MOVING
EAST AT 15 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOGAN...BRIGHAM CITY...TREMONTON...CACHE...NORTH OGDEN...
SMITHFIELD...HYRUM...PERRY...WELLSVILLE...WILLARD...LEWISTON...BEAR
RIVER CITY...MANTUA...CORINNE...CLARKSTON...TRENTON...PLYMOUTH...
BENSON...SOUTH WILLARD AND RIVERSIDE.

STRONG WINDS WITH THESE SHOWERS MAY OCCUR WELL AHEAD OF ANY RAIN. DO
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4134 11165 4133 11220 4200 11213 4200 11160
TIME...MOT...LOC 2313Z 285DEG 14KT 4176 11198

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:13 PM MDTSpecial Weather StatementSLCCache47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.